MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 18 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 18 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number 1013466-200
Medical Device Problem Codes Failure to Fold (1255); Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number e2019001.(b)(4).The device is expected to be returned for evaluation.It has not yet been received.A follow up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported the procedure was to treat a chronic totally occluded (cto), heavily calcified lesion in the superficial femoral artery.The armada 18 percutaneous transluminal angioplasty (pta) catheter was advanced without resistance noted.The balloon was inflated to 18-22 atmospheres several times and pulled negative twice for deflation.When attempted to remove, there was significant resistance.It appeared the balloon detached from the catheter and was getting stuck in the anatomy.The sheath, guide wire and balloon catheter were all removed as a single unit and the detached portion of the balloon was caught in the sheath.Nothing remained in the patient.A comment was made that the armada 18 balloon doesn't seem to re-wrap well.There were no adverse patient effects and there was no reported clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record revealed no manufacturing nonconformities that would have contributed to this complaint.Additionally, a review of the complaint history of the reported lot revealed no other similar complaints.Based on the information provided, the reported difficulties appear to be due to case circumstances and/or user related.The armada 18 instruction for use, states: inflation in excess of the rated burst pressure may cause the balloon to rupture.The rated burst pressure for the device as indicated on the product label is 14 atmospheres.It is likely that inflating the balloon several times at 18-22 atmospheres contributed to the difficulties encountered.It is likely that the balloon material became compromised during the multiple inflations above the rated burst pressure, resulting in poor refold, causing the material to catch on the introducer sheath and ultimately separate against resistance during removal.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.D10, h3 - it was initially reported that the device would be returned for analysis.Subsequent information revealed that the device was discarded and is not available for evaluation.

Brand Name
ARMADA 18 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key9293032
Report Number2024168-2019-13342
Device Sequence Number2030669
Product Code LIT
UDI-Device Identifier08717648208027
UDI-Public08717648208027
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K151317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model Number1013466-200
Device Catalogue Number1013466-200
Device Lot Number8010841
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/16/2019
Supplement Date Received by Manufacturer01/08/2020
Initial Report FDA Received Date11/07/2019
Supplement Report FDA Received Date01/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1